Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Norman, OK

August 16, 2005Baylor County, Texas

NWS Norman, OK issued this flash flood warning at Aug 16, 2005, 3:22 AM CDT for Baylor County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 3:22 AM CDT (08:22 UTC)
Expired
Aug 16, 2005, 6:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Baylor County, TX

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 160831
FFWOUN
TXC023-161115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
322 AM CDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAYLOR COUNTY IN NORTHERN TEXAS

* UNTIL 615 AM CDT

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OCCURRING ACROSS SOUTHERN AND EASTERN PORTIONS OF 
BAYLOR COUNTY. THE THUNDERSTORMS PRODUCING THE RAIN WERE MOVING 
NORTH AROUND 20 MPH. RADAR ESTIMATED RAINFALL TOTALS SINCE 1 AM 
INDICATE THAT ONE TO THREE INCHES OF RAIN HAS FALLEN OVER PORTIONS 
OF SOUTHERN AND EASTERN BAYLOR COUNTY... ESPECIALLY IN AREAS JUST TO 
THE EAST AND SOUTHEAST OF SEYMOUR. ADDITIONAL HEAVY RAIN IS LIKELY 
TO OCCUR THROUGH 5 AM. TRAVELERS ON HIGHWAY 114 FROM WESTOVER TO 
SEYMOUR... AND ON HIGHWAY 183 FROM SEYMOUR SOUTH TO THE THROCKMORTON 
COUNTY LINE... SHOULD BE ESPECIALLY ALERT FOR HIGH WATER. HEAVY 
RAINS OF NEAR 5 TO 6 INCHES OVER THE PAST FEW DAYS HAVE LEFT THE 
GROUND SATURATED. THE CURRENT ADDITIONAL HEAVY RAINFALL WILL RAPIDLY 
RUN OFF... POSSIBLY CREATING FLASH FLOODING CONDITIONS.

* LOCATIONS IN THE WARNING INCLUDE BOMARTON...LAKE KEMP...MABELLE...
  SEYMOUR...WESTERN LAKE DIVERSION AND WESTOVER

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3341 9945 3341 9897 3382 9897 3373 9940

$$
CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:21 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 15, 9:21 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT MON AUG 15 2005

SHOWERS AND THUNDERSTORMS HAVE INCREASED IN AREAL COVERAGE THIS
EVENING JUST SOUTH OF THE FA AND CONTINUE TO SPREAD NWD.  WILL KEEP
HIGH POPS FOR SRN AREAS OF THE FA MUCH AS THE PREV FCST AS WK S/W
SERN NM/W TX DRIFTS SLOWLY NEWD AND INTERACTS WITH VERY MOIST AMS
AND SK SFC BNDRY FROM SERN OK INTO CNTRL TX.  WILL REORIENTATE POP
GRIDS TO BETTER REFLECT EVOLUTION OF THE PRECIP OVERNIGHT...OTRW
NO OTHER SIG CHANGES.

2

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT MON AUG 15 2005

.DISCUSSION...
THE FORECAST FOR THE NEXT WEEK IS MUCH MORE COMPLICATED THAN USUAL
FOR AUGUST. THE COLD FRONT THAT PASSED THROUGH OUR FORECAST AREA
OVER THE WEEKEND IS SLOWLY LOSING ITS IDENTITY JUST SOUTHEAST OF
OUR FORECAST AREA. RAIN... DRIZZLE... AND ISOLATED THUNDERSTORMS
CONTINUE TO THE NORTHWEST OF THE FRONT... AND ARE LIKELY TO
CONTINUE THROUGH AT LEAST TOMORROW. WE DO NOT CURRENTLY EXPECT
ENOUGH RAINFALL TO JUSTIFY A FLOOD WATCH... HOWEVER.

THE RAIN SHOULD BECOME MORE AND MORE SCATTERED... THEN ISOLATED...
AS THE WEEK PROGRESSES. POPS DECREASE SLOWLY AS A RESULT.
TEMPERATURES WILL INCREASE AS THE RAIN SUBSIDES... BUT THE WET
GROUND WILL ABSORB MUCH OF THE INSOLATION... AND DAILY HIGHS WILL
NOT BE AS WARM AS GUIDANCE SUGGESTS.

ANOTHER COLD FRONT IS FORECAST TO ARRIVE NEXT WEEKEND. THERE IS
SUBSTANTIAL UNCERTAINTY AS DIFFERENT MODELS AND DIFFERENT RUNS OF
THE SAME MODEL DO NOT AGREE WELL. IN FACT... THERE IS ABOUT A 20-
DEGREE DIFFERENCE BETWEEN THE GFS AND ECMWF IN NORTHWEST OKLAHOMA
ON SATURDAY. WE HAVE SIDED SLIGHTLY WITH THE ECMWF... BUT HAVE NOT
JUMPED COMPLETELY ON ITS BANDWAGON YET. SIMILARLY... POPS HAVE
BEEN ADDED... EXPANDED... AND RAISED SOMEWHAT OVER THE UPCOMING
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  85  70  92 /  50  40  30  20
HOBART OK         68  86  70  94 /  50  40  20  20
WICHITA FALLS TX  69  86  72  94 /  70  50  30  20
GAGE OK           63  87  66  92 /  20  20  20  20
PONCA CITY OK     66  86  69  89 /  30  30  20  20
DURANT OK         70  87  72  93 /  70  50  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/23
Hazardous weather outlook, Aug 15, 11:52 AM CDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT MON AUG 15 2005

OKZ004>048-050>052-TXZ083>090-161200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
ONGOING RAIN OVER PARTS OF THE SOUTHERN HALF OF OKLAHOMA AND
NORTHERN TEXAS WILL CONTINUE INTO THE EVENING HOURS. A NEARLY
STATIONARY FRONT OVER EAST CENTRAL INTO SOUTH CENTRAL OKLAHOMA WILL
CONTINUE TO PROVIDE A FOCUS FOR RAIN AND POSSIBLE THUNDERSTORM
DEVELOPMENT TODAY. EXTENSIVE CLOUD COVER AND PRECIPITATION OVER THE
AREA WILL PRECLUDE STRONG SURFACE HEATING TODAY AND THEREBY LIMIT
THE AMOUNT OF INSTABILITY THAT CAN DEVELOP. THE PRESENCE OF ONLY
MODEST AMOUNTS OF INSTABILITY... ALONG WITH RELATIVELY WEAK VERTICAL
WIND SHEAR... WILL MINIMIZE THE POTENTIAL FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...
TAPERING OFF TO ONLY A SLIGHT CHANCE ON WEDNESDAY. THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN NORTHERN OKLAHOMA BY THE
WEEKEND AS A COLD FRONT APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:46 AM CDTFlash Flood WarningOUNKnox3 hr
Aug 16, 6:05 AM CDTFlash Flood WarningOUNBaylor3 hr
Aug 16, 6:18 AM CDTFlash Flood WarningOUNArcher3 hr
Aug 16, 7:14 AM CDTFlash Flood WarningOUNWichita3 hr
Aug 16, 9:00 AM CDTFlash Flood WarningOUNArcher, Baylor, Clay, Knox, Wichita, Wilbarger6 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.